Kansas, 2009

Hail and Damaging Winds in Kansas, August 19, 2009

August 19, 2009 · NWS TOP · 27 events in 9 counties and zones

Thunderstorms developed ahead of and along a cold front that pushed through the state during the evening and overnight hours of August 19th. Hail, the size of tennis balls in diameter was reported by both a trained spotter and local law enforcement in Washington County, south of Morrowville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Thunderstorms developed ahead of and along a cold front that pushed through the state during the evening and overnight hours of August 19th. Hail, the size of tennis balls in diameter was reported by both a trained spotter and local law enforcement in Washington County, south of Morrowville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 19, 2:26 PM CST, 40 minutes earlier.

Area forecast discussion, Aug 19, 2:26 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
326 PM CDT WED AUG 19 2009

.DISCUSSION...
20Z WATER VAPOR IMAGERY SHOWS A LONGWAVE TROUGH OVER THE NORTHERN
AND CENTRAL PLAINS...WITH A SHORTWAVE MOVING SOUTH ACROSS SD AND
WESTERN NEB. SFC OBS INDICATED A TROUGH STRETCHING FROM SOUTHWESTERN
KS TO EAST CENTRAL NEB WITH A COLD FRONT FROM NORTHWEST CO INTO
WESTERN NEB. LINE OF CONVECTION OVER EAST CENTRAL KS APPEARS TO BE
GENERATING OFF OF AN OLD OUTFLOW BOUNDARY.

FOR TONIGHT THINK THE WAVE MOVING THROUGH THE NORTHERN PLAINS WILL
BE THE MAIN FORCING MECHANISM FOR CONVECTION THROUGH THE EVENING.
MODELS KEEP THE FRONT PROGRESSIVE AND PUSH IT SOUTHEAST OF THE
FORECAST AREA BY 12Z THU. WHILE TEMPS AND DEWPOINTS HAVE BEEN A
LITTLE COOLER THAN EARLIER MODELS PROJECTED...THERE IS STILL AROUND
2000 J/KM OF CAPE ALONG AND JUST AHEAD OF THE SFC TROUGH.
ADDITIONALLY DEEP LAYER SHEAR AROUND 40 KTS SHOULD BE ENOUGH FOR A
FEW SUPERCELL STORMS. THINK THAT WITH STEEP MID LEVEL LAPSE RATES
LARGE HAIL WILL BE THE PRIMARY CONCERN WITH THE THUNDERSTORMS.
EARLIER OUTLOOKS MENTIONED A TORNADO THREAT DUE TO MESO BOUNDARIES
WHERE LOCAL SFC WINDS COULD REMAIN BACKED. HOWEVER MOST OF THE
BOUNDARIES HAVE WASHED OUT AND SFC WINDS ACROSS THE FORECAST AREA
HAVE VEERED TO THE SOUTH AND SOUTHWEST. THEREFORE THE TORNADO THREAT
APPEARS TO HAVE DIMINISHED SLIGHTLY. PWS ARE STILL PROGGED TO BE
GREATER THAN 1.5 INCHES SO HEAVY RAIN AND LOCALIZED FLOODING WILL
REMAIN A CONCERN. PROGRESSIVE NATURE OF THE FRONT IS EXPECTED TO
KEEP STORMS MOVING ALONG...SO THINK FLASH FLOODING WOULD BE FAIRLY
LOCALIZED AND HAVE DECIDED NOT TO ISSUE A FLASH FLOOD WATCH AT THIS
TIME.

FOR THURSDAY DRY AIR AND INCREASING SUBSIDENCE SHOULD BRING AN END
TO THE PRECIP. HOWEVER MODELS FORECAST SOUNDINGS SHOW LOW LEVEL
LAPSE RATES STEEPENING UP PRETTY GOOD THROUGH THE AFTERNOON. THERE
COULD EVEN BE SOME AFTERNOON INSTABILITY FOR ACROSS FAR NORTHEAST
KS. CAN NOT RULE OUT AN ISOLATED SHOWER DEVELOPING DURING THE
AFTERNOON...BUT THIS LOOKS TO BE RELATIVELY ISOLATED AND SINCE
PREVIOUS SHIFT REMOVED POPS WILL LET LATER SHIFTS SEE IF MODELS SHOW
SOME CONSISTENCY WITH THIS RATHER THAN ADDING POPS BACK IN. HIGHS
SHOULD END UP AROUND 80 WITH NEUTRAL TEMP ADVECTION ON NORTHWEST
WINDS EXPECTED THROUGH THE DAY.

WOLTERS

EXTENDED FORECAST...NOT MUCH CHANGE TO THE PREVIOUS FORECAST.
MODELS IN FAIRLY GOOD AGREEMENT AND SHOW AN UPPER LOW OVER THE
NORTHERN TIER STATES/SOUTHERN CANADA THAT PUSHES TAIL END OF TROF
OVER NE SECTIONS OF THE CWA DURING THE DAY FRIDAY. EXPECT ONLY
CLOUDS WITH THIS FEATURE AS BETTER MOISTURE AND LIFT REMAIN OVER
IOWA. CLOUDS SHOULD CLEAR BY FRIDAY EVENING AS A BROAD H5 AND SFC
RIDGE BUILD IN. WITH NORTHERLY WINDS...AFTERNOON CONDITIONS ON
SATURDAY SHOULD BE QUITE PLEASANT. SFC WINDS VEER BACK TO THE SOUTH
AS SFC HIGH PUSHES SE SATURDAY NIGHT. EXPECT A WARMING TREND
BEGINNING SUNDAY INTO TUESDAY WITH TEMPS IN THE UPPER 80S AND LOWER
90S. NEXT CHANCE OF PRECIP DOES NOT LOOK TO RETURN UNTIL NEXT
WEDNESDAY.

BYRNE

&&

.AVIATION...
THERE IS STILL ENOUGH UNCERTAINTY IN TS INITIATION TO KEEP TAFS VFR
WITH ONLY MENTION AS VC ATTM. HARD TO DISCERN WHETHER THERE IS A
SHORTWAVES ACROSS EASTERN CO WITHIN WATER VAPOR AND CONVECTION
ACROSS SOUTHERN KS MAY MODIFY AND DELAY AMOUNT OF DESTABILIZATION
THIS AFTERNOON. THINK THE BEST WINDOW FOR CONVECTION WILL BE BETWEEN
21Z AND 04Z. IF/WHEN CONVECTION MOVES INTO THE TERMINALS...HEAVY
RAINFALL WILL LIKELY CAUSE TEMPO IFR VSBY WITH CIGS LOWERING TO
AROUND 2 KFT. OTHERWISE EXPECT VFR TO PREVAIL WITH A WIND SHIFT TO
THE NORTHWEST AROUND 07-08Z.

WOLTERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 19, 2:06 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
306 PM CDT WED AUG 19 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-202015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
306 PM CDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THROUGH THE AFTERNOON
AND EVENING HOURS...MAINLY ACROSS EAST CENTRAL AND NORTHEAST
KANSAS. THE GREATEST HAZARDS WOULD BE LARGE HAIL...TORRENTIAL
RAINFALL AND STRONG STRAIGHT LINE WINDS. THUNDERSTORMS THAT TRAIN
OVER THE SAME AREAS COULD ALSO PRODUCE LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED AFTER 3 PM AND INTO THE EVENING HOURS
ACROSS EAST CENTRAL AND NORTHEAST KANSAS.

WOLTERS

In the hours before

Special weather statement, Aug 19, 1:30 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
230 PM CDT WED AUG 19 2009

KSZ054-058-192000-
COFFEY-LYON-
230 PM CDT WED AUG 19 2009

...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN LYON AND WESTERN
COFFEY COUNTIES...

THROUGH 300 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 50 MPH ACROSS
PORTIONS OF SOUTHEASTERN LYON AND WESTERN COFFEY COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING NICKEL SIZE HAIL...WINDS UP TO 40 MPH AND TORRENTIAL
RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE NEOSHO
RAPIDS...HARTFORD...JOHN REDMOND RESERVOIR...LEBO AND NEW STRAWN.
MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 141 AND 155 COULD
ALSO BE AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

The radar

The Topeka radar (KTWX), 76 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

25 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Franklin

When
August 19, 3:06 PM CST
Where
Franklin County, 3.31 mi WSW of Pomona
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.610, -95.510

Hail, Republic

When
August 19, 5:30 PM CST
Where
Republic County, 3.61 mi NNW of New Tabor
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
39.970, -97.550

The hail was jagged, and fell at Highway 220 and Elm Road.

Hail, Washington

When
August 19, 5:50 PM CST to 6:00 PM CST
Where
Washington County, 4.87 mi S of Mahaska
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.910, -97.360

Hail, Cloud

When
August 19, 5:59 PM CST
Where
Cloud County, 1.74 mi WSW of Huscher
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.510, -97.630

Hail, Washington

When
August 19, 6:13 PM CST to 6:36 PM CST
Where
Washington County, 2.14 mi NNW of Haddam
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.880, -97.310

A trained spotter reported continuous 1.5 to 2 inch hail for over 20 minutes.

Hail, Washington

When
August 19, 6:22 PM CST
Where
Washington County, 0.69 mi N of Haddam
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
39.860, -97.300

This was a relayed report from the city of Haddam.

Hail, Washington

When
August 19, 6:25 PM CST to 6:35 PM CST
Where
Washington County, 0.69 mi N of Haddam
Measured
3 in hail
Reported by
Broadcast Media
Coordinates
39.860, -97.300

The broadcast media reported 3 to 3.5 inch hail near Haddam. Baseball to grapefruit sized hail was common throughout the event.

Hail, Washington

When
August 19, 6:46 PM CST
Where
Washington County, 0.53 mi W of Washington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.820, -97.060

Hail, Washington

When
August 19, 6:50 PM CST to 7:00 PM CST
Where
Washington County, 0.69 mi S of Morrowville
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
39.840, -97.170

Hail, Washington

When
August 19, 6:51 PM CST to 7:01 PM CST
Where
Washington County, 1.38 mi S of Morrowville
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
39.830, -97.170

This report was relayed via the Sheriff's Office.

Hail, Washington

When
August 19, 6:53 PM CST
Where
Washington County, 1.74 mi ENE of Enosdale
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.780, -97.140

Hail, Washington

When
August 19, 7:00 PM CST
Where
Washington County, 2.81 mi S of Brantford
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.680, -97.360

Hail, Washington

When
August 19, 7:04 PM CST
Where
Washington County, 4.18 mi S of Palmer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.570, -97.140

Hail, Washington

When
August 19, 7:12 PM CST
Where
Washington County, 4.44 mi NNE of Barnes
Measured
1 in hail
Reported by
Public
Coordinates
39.780, -96.840

This was a delayed report, and was radar estimated.

Thunderstorm Wind, Clay

When
August 19, 7:20 PM CST
Where
Clay County, 4.66 mi NNE of Morganville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.530, -97.160

An emergency manager reported 60 mph winds near Clifton.

Hail, Clay

When
August 19, 7:20 PM CST
Where
Clay County, 4.66 mi NNE of Morganville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.530, -97.160

Hail, Marshall

When
August 19, 7:26 PM CST
Where
Marshall County, 3.19 mi E of Schroyer
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.770, -96.620

Hail, Washington

When
August 19, 7:30 PM CST to 7:35 PM CST
Where
Washington County, 4.18 mi S of Palmer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.570, -97.140

Hail, Clay

When
August 19, 7:55 PM CST
Where
Clay County, Clay Center
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.380, -97.120

Hail, Clay

When
August 19, 8:09 PM CST
Where
Clay County, 5.5 mi SW of Broughton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.270, -97.130

Hail, Clay

When
August 19, 8:11 PM CST
Where
Clay County, 2.62 mi SE of Broughton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.290, -97.020

Hail, Clay

When
August 19, 8:18 PM CST
Where
Clay County, 2.55 mi ENE of Wakefield
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.240, -96.980

Hail, Riley

When
August 19, 8:54 PM CST
Where
Riley County, 0.54 mi E of Ogden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.120, -96.710

Thunderstorm Wind, Riley

When
August 19, 8:56 PM CST
Where
Riley County, 0.54 mi E of Ogden
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.120, -96.710

A trained spotter reported an estimated 60 mph wind gust.

Hail, Riley

When
August 19, 8:56 PM CST
Where
Riley County, 0.54 mi E of Ogden
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.120, -96.710

Hail, Wabaunsee

When
August 19, 9:17 PM CST
Where
Wabaunsee County, 4.15 mi N of Volland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.010, -96.400

Hail, Shawnee

When
August 19, 10:05 PM CST
Where
Shawnee County, 2.56 mi WSW of Auburn
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.880, -95.860

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194147, 194148, 194149, 194150, 194162, 194164, 194165, 194278, 194283, 194279, 194280, 194281, 194282, 194297, 194284, 194285, 194291, 194286, 194287, 194289, 194288, 194290, 194292, 194293, 194294, 194295, 194296.